Ibuprofen is the only anti-inflammatory I know that is available in the country I live in Australia without a doctor's prescription so it must be fairly safe. The maximum recommended dose is 1200 mg (6 200 mg tablets) in one day and not to be taken more than 3 days in a row at this dosage but limits such as this would tend to err on the side of what is very safe for most people. If you are not over 65 and in reasonable health apart from whatever condition is causing you to take it you would be likely safe taking it beyond the recommended maximum number of days. I've taken stronger anti-inflammatories than Ibuprofen requiring a doctor's prescription day in and day out for long periods without a problem but that was in my younger days when I was generally fit and healthy apart from arthritic pain. A blood test checking liver function reveals if your liver is struggling with the amount you are taking. My tests were always normal except when I took a lot of medication for a long period but everyone is different.
Why thank you, mareke, for your thorough answer to my question... I am only almost 23, and quite healthy since I stopped doing drugs & smoking, & took up jogging - at least I think I am. I am using Motrin for something very specific, and am not sure if it will even do anything. I also find it helps me get a good night's sleep. Anyhow, this is all inconsequent... What other good anti-inflammatory drugs do you know of? I live in Canada, they may be available without prescription...
I have chronic pain and have previously used medications like morphine, oxycontin, vicodin, valium, steroids and about 2 dozen less known pain/spasm/seizure meds and of all of them; I can't take the ibuprofen.
Ibuprofen, like all NSAIDs (Non-Steroidal Anti-Inflammatory Drugs... Naproxen (aleve), as well as prescriptions like ketorolac (toradol)) can cause many gastrointestinal effects like stomach pain and bleeding ulcers. Currently I am taking Norco (same med as vicodin but more narcotic, less tylenol), Lyrica, lidocaine patches, and protonix that lowers the amount of acid produced. Protonix protects your stomach when you take NSAIDs because the NSAIDs work on cyclooxygenase which basically makes your stomach produce less lining... so the bleeding and discomfort generally occurs from the acid burning the less protected stomach.
Even though I am on the protonix, ibuprofen taken for more than 2 days (even at OTC doses) causes stomach pain and generally for more than 3 days I get melena, or black (bloody) stools. I am 21 years old and in good health except for chronic neuropathic pain and some GERD.
I have found they all have about the same effect. Ibuprofin doesn't last as long as the prescription ones but combined with codeine and called Nurofen Plus in Australia it works fairly well for a few hours. I started on one called Oridis (Ketoprofen) when in my 30s and it worked very well both for pain and inflammation. I remember the 1st time I took Oridis I felt like a new person it worked so well reducing pain and inflammation. It did however cause tinnitus (ringing in the ears)-they all do with me. I've also tried quite a few others and they all have a roughly similar effect. These days if I take one it's Celebrex which is safe in terms of a lesser chance of stomach problems (it’s only the prescription anti-inflammatory I’d take on an empty stomach) but for some reason I don't feel much of a benefit from it these days but I have in the past when taking it before going to sleep in terms of reducing morning stiffness and pain.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.